Are Your Painkillers Actually Killing You?

Some suggest that acetaminophen's over-the-counter availability indicates a lack of awareness of its danger.

"[Acetaminophen] is a leading cause of death from pharmaceuticals," said Dr. Edward Boyer, chief of the division of medical toxicology at the University of Massachusetts. "The fact that it is an OTC medication suggests to the uninformed a lack of danger associated with its use."

Many patients assume that painkillers like acetaminophen are completely safe because they are available not only through doctors, but also through pharmacies, grocery stores, and even gas stations.

"Consumers usually have no idea of the toxicity of OTC drugs," said Dr. Walter Peterson, professor emeritus of medicine at the University of Texas Southwestern Medical Center at Dallas. "They believe that because they are OTC, they are safe."

Abuse Remains Most Dangerous Mistake

Most of those who endanger their health with pain relievers do so by simply taking too much of the drug too quickly.

"We know that people occasionally use the products outside the product label -- sometimes on a physician's recommendation, sometimes on their own, and sometimes inadvertently," said Randy Juhl, former chair of the FDA Nonprescription Drug Advisory Committee and vice chancellor for research conduct and compliance at the University of Pittsburgh.

Occasionally, the overdose is intentional.

"I think that most people don't understand just how dangerous these drugs are," Boyer said. "For example, I know of a 'weight loss club' whose members ingested [acetaminophen] because they knew it would make them vomit. The girls in the club kept winding up in hospitals. … And nobody could figure it out until one died."

Acetaminophen is also a common drug for those who attempt suicide by overdose.

In most cases, however, the overdoses are unintentional, and the mistake is often an easy one to make.

"Consumers are generally not aware of the four-gram maximum daily dose of acetaminophen," said Edward Krenzelok, director of the Pittsburgh Poison Center and professor of pharmacy and pediatrics at the University of Pittsburgh Medical Center.

Worse, for children the maximum dose is significantly smaller, at 2.6 grams per day.

Yet many adults and children may be in danger of overdosing because they don't perceive the drug as potentially harmful.

"Most people underestimate the potency of medications, and may act on the principle that 'if one is good, two is better,'" said Dr. Vivian Tellis, chief of the division of transplant surgery at Montefiore Medical Center in New York City.

In addition, because numerous "combination" medications contain significant amounts of pain relievers mixed in with other active ingredients, consumers may end up taking many different brands at once.

"Often people take over-the-counter compounds for cold, cough, sinus problems, allergies, arthritis or other common conditions," said Dr. Doris Cope, professor and vice chair for pain medicine at the University of Pittsburgh School of Medicine's Department of Anesthesiology. "These proprietary medications, more often than not, already contain the maximum daily doses of acetaminophen, aspirin or ibuprofen."

"When a patient then adds acetaminophen, aspirin or ibuprofen they will reach toxic doses without even realizing how much they have taken," Cope said.

Page
  • 1
  • |
  • 2
  • |
  • 3
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...